Colorado, 2024

High Wind in Colorado, May 6 to 7, 2024

May 6 to 7, 2024 · NWS BOU · 8 events in 8 counties and zones

Strong winds develop during the morning hours of May 6th. The strong winds persisted for much of the day and decrease over the Denver area and lower foothills.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Strong winds develop during the morning hours of May 6th. The strong winds persisted for much of the day and decrease over the Denver area and lower foothills. Meanwhile, over the higher foothills and mountains, the strong winds persisted through the day and into the evening as well. An area across southern Denver and into northern Douglas Counties saw a blast of strong winds to 75 mph during the early morning hours of May 6th, which caused damage minor damage to 10 planes and major damage to 2 planes at the Centennial Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 5, 10:28 PM MST, 4 hours 8 minutes earlier. Its key messages:

  • Very active weather pattern through the next couple days, with Winter Weather, Fire Weather, and High Wind highlights in effect
  • Snow and blowing snow develops across the high country late tonight and continues through Tuesday. Travel impacts likely, especially across the Park Range/Rabbit Ears Pass.
  • Widespread gusty winds developing tonight and continue through at least Tuesday, with the strongest winds expected across the higher Foothills.
  • Cool and unsettled weather along with much lighter winds Thursday through Saturday.
Area forecast discussion, May 5, 10:28 PM MST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1128 PM MDT Sun May 5 2024

.KEY MESSAGES...

- Very active weather pattern through the next couple days, with
  Winter Weather, Fire Weather, and High Wind highlights in effect

- Snow and blowing snow develops across the high country late
  tonight and continues through Tuesday. Travel impacts likely,
  especially across the Park Range/Rabbit Ears Pass.

- Widespread gusty winds developing tonight and continue through
  at least Tuesday, with the strongest winds expected across the
  higher Foothills.

- Cool and unsettled weather along with much lighter winds
  Thursday through Saturday.

&&

.UPDATE...
Issued at 806 PM MDT Sun May 5 2024

Main change at this hour is for more cloud cover overnight, as the
dry slot with clearing of the high clouds won't arrive until late
tonight. Winds will be decreasing a bit in the Denver area as they
go more south to southwest; they should start to pick up again in
the pre dawn hours with the strong west winds developing around
sunrise. Also reduced PoPs outside of the mountains. There's a lot
of weak convection over western Colorado but it won't make much
eastward progress and low level air just east of the Front Range
is still pretty dry.

&&

.SHORT TERM /Through Monday/...
Issued at 309 PM MDT Sun May 5 2024

A busy, mostly windy, short term forecast across our CWA. A potent
trough axis is expected to swing across the region over the next
36 hours, leading to quite a few different hazards across the
state.

GOES water vapor satellite and RAP mesoanalysis show the center of
the upper trough near northern Nevada this afternoon... and this
will quickly become negatively tilted as it ejects north of the
forecast area into the northern plains. Ahead of this trough,
broad but strong south/southwesterly flow has developed, and
widespread gusty winds have developed across most of the lower
elevations, except for a sliver of the western metro/I-25 corridor
where the deeper mixing has yet to kick in. Today's wind is just a
preview of the next few days, while the warmer temperatures will
be a passing memory by tomorrow.

Later tonight, mountain snow is expected to develop as the flow
aloft turns more westerly and better moisture advects into the
high country. Guidance has gradually become a bit more bullish on
both the snow and wind potential, and we've expanded the Winter
Weather Advisories to the I-70 and northern mountain corridors
where a few inches of wind blown snow looks likely tonight into
tomorrow. There's some uncertainty with regards to impacts given
the current warm temperatures and the early May sun angle, but
there will likely be a period of difficult travel across the
mountain passes during the peak snowfall rates late tonight/early
Monday AM.

Monday morning will also feature an increase in winds as a bora
event develops. Models show good cold air advection/pressure rises
behind the passing trough axis with mid-level/ridgetop flow near
50kt. Winds will quickly increase across the foothills and
adjacent plains early in the day and continue through at least the
evening hours. There is still some question as to the spatial
extent and duration of the strongest winds, with the HRRR notably
stronger across the lower foothills and the typical very windy
spots near Boulder/Highway 93. Machine-learning guidance from CSU
is also split close to 50/50 on if we see higher wind gusts this
far east (though their criteria is slightly different than ours).
Have opted for a High Wind Warning in the foothills and will
message the potential for stronger gusts in the immediately
adjacent plains. Further east, wind gusts will still be fairly
strong (30-50 mph) but not quite at the threshold for any
highlights.

Tomorrow will also be cooler than the past couple of days, with
high temperatures likely remaining in the upper 50s to perhaps the
low 60s across the plains. Still, the airmass is dry enough south
of I-70 for some localized critical fire weather concerns... see
the fire section below for more details.

&&

.LONG TERM /Monday night through Sunday/...
Issued at 309 PM MDT Sun May 5 2024

Monday night through Tuesday evening, a large upper level storm
system will be centered over the Northern Rockies and Northern Great
Plains States with a strong westerly flow aloft over Central
Colorado. Favorable orographic flow combined with decent QG lift and
occasional upper level disturbances should result in periods of snow
across the mountains. The exception may be early Tuesday morning
when moisture and QG lift may be minimized. Overall, the snow
should be generally light due to a lack of cold air advection.
However, with a 115KT+ upper jet over the southern sections of the
CWA, can't rule out some localized heavier bands. This pattern
will also bring breezy to windy conditions to the high country
with areas of blowing snow possible, especially over mountain
passes. The strongest winds are expected across the Front Range
Mountains/foothills and over the Cheyenne Ridge Monday night with
gusts up to 75 mph possible over wind-prone areas.

Further east across the plains it will be mostly dry, cool and
windy. The winds should be strongest along and near the foothills
Monday night with gusts to 55 mph and most widespread Tuesday
afternoon with gusts to 45 mph. The gusty winds combined with low
relative humidity and dry fuels may lead to fire weather concerns
across Southern Lincoln County Tuesday afternoon and evening. For
more details, see the fire weather discussion below.

On Wednesday, the mid an upper level flow over Colorado decreases as
the strong upper low over the Northern Great Plains weakens and
shifts east into the Upper Midwest. A broad upper trough will still
remain over the Western U.S. with lighter winds across the CWA and
scattered (30-50%) snow showers possible over the Northern
Mountains. However, breezy conditions across much of the forecast
area are still expected to continue.

Wednesday night and Thursday, the large elongated upper trough that
covers much of the Western and Central U.S. splits as a closed upper
low develops over the Intermountain west due to energy rotating
around the back side of the trough.

The weak upper low is progged to track across the Southern and
Central Rockies Thursday through Saturday. In addition, occasional
cold fronts associated with the Central Plains trough are progged
to move across Northeastern Colorado as well. The combination of
upslope flow and increased moisture behind the fronts and some
lift associated with the weak upper low should result in cool and
unsettled weather during this period. Dry and warmer weather is
expected on Sunday as upper level high pressure builds over the
Rocky Mountain Region.

&&

.AVIATION /06Z TAFS through 06Z Tuesday/...
Issued at 1117 PM MDT Sun May 5 2024

VFR codnitions will continue through Tuesday morning. Winds
continue in southeast flow until 9-10Z then shifting southwest.
Wind speeds increase Monday afternoon gusting between 25-35kts.
Westerly winds are expected which may lead to crosswinds issues at
KDEN and KAPA. Wind speeds near 20-26kts will likely continue
until 02Z at all terminals. By Monday late evening, it is possible
wind speed decrease between 14-17kts and shift southwest once
more.

&&

.FIRE WEATHER...
Issued at 309 PM MDT Sun May 5 2024

Critical fire weather conditions are forecast across southern
Lincoln county on Monday as dry and very windy conditions develop.
Relative humidity values should fall to 10-15 percent with wind
gusts of 45-55 mph at times. Overnight humidity recovery will also
struggle to reach 50%... and we may need to continue to extend
that into Tuesday/Wednesday.

Gusty winds and lower humidity will be over the southern sections
of the plains Tuesday and Wednesday. However, there is still some
question as to how dry the fuels are due to decent precip in the
latter half of April. The only area that didn't receive decent
precip was over portions of southern Lincoln county. Thus that
would be an area to watch for critical fire conditions in the
afternoon and early evening hours.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT Monday for COZ031-033-034.

High Wind Warning from 3 AM Monday to 6 AM MDT Tuesday for
COZ035-036.

Fire Weather Watch from 9 AM MDT Monday through Monday evening
for COZ247.

&&

UPDATE...Gimmestad
SHORT TERM...Hiris
LONG TERM...JK
AVIATION...AD
FIRE WEATHER...Hiris/JK
Hazardous weather outlook, May 6, 2:14 AM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
314 AM MDT Mon May 6 2024

COZ030>051-070915-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
314 AM MDT Mon May 6 2024

...High Winds in the mountains and in and near the foothills
today into tonight...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Widespread windy conditions will produce wind gusts up to 50-60 mph
across the plains and valleys today. Additionally, winds will
produce wind gusts up to 75 mph for parts of the mountains and
foothills. Snow continues for areas north of I-70 above 9 thousand
feet; if traveling along mountain passes, prepare for low
visibilities due to blowing snow.

The dry and windy conditions will create critical fire weather
conditions for southern Lincoln County.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow and blowing snow will occur across the mountains on Tuesday.
It will remain very windy across the entire area as well.

The dry and windy conditions will lead to critical fire conditions
across Southern Lincoln County Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
May 6, 2:36 AM MST to 7:58 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Here's a list of the strongest wind gusts: Rocky Flats 81 mph, Coal Creek Canyon 73 mph. Aspen Springs 69 mph, and Black Hawk 67 mph.

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
May 6, 3:00 AM MST to 7:15 AM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

At Centennial Airport (APA) a wind gust of 65 knots was recorded at 0528 MST. Local media also reported a small plane was flipped over by the winds. Airport spokesperson said heavy wind gusts caused damage to 12 parked aircraft. Sometime between 0515 and 0530 MST, the wind overturned one of those planes, a single-engine, fixed-wing AT-4. That plane and the plane it blew into both sustained serious damage. The other 10 aircraft had minor damage.

Large overhead highway sign and pole toppled onto I-25. One semi truck was struck. No injuries reported. All lanes of southbound I-25 were blocked. Road crews were able to clear late in the morning.

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
May 6, 3:00 AM MST to 8:15 AM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
65 kt (75 mph) measured gust
Reported by
ASOS
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

At Centennial Airport (APA) a wind gust of 65 knots was recorded at 0528 MST. Local media also reported a small plane was flipped over by the winds. Airport spokesperson said heavy wind gusts caused damage to 12 parked aircraft. Sometime between 0515 and 0530 MST, the wind overturned one of those planes, a single-engine, fixed-wing AT-4. That plane and the plane it blew into both sustained serious damage. The other 10 aircraft had minor damage.

Also wind gusts of 79 mph and 78 mph were recorded near Greenland.

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 6, 5:08 AM MST to 7:11 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Here are some of stronger wind gusts: 3 miles south-southwest Boulder 80 mph, 1 mile northeast Crisman 76 mph, 4 miles east-northeast Nederland 74 mph, and at Wondervu 72 mph.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 6, 5:20 AM MST to 3:55 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Here's a list of the strongest wind gusts: Louisville US 36 Overlook 71 MPH, Broomfield Rocky Mountain Metro Airport 67 MPH , Arvada 67 MPH, 2 north-northwest Superior 65 MPH, Boulder Fairview 65 MPH, and Lakewood, 59 MPH.

High Wind, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
May 6, 8:00 AM MST to May 7, 5:55 AM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Here's a list of the strongest wind reports, which mainly occurred over the higher ridges: Dakota Hill 87 mph, 2 miles east of Copper Mountain 85 mph, Berthoud Pass 77 mph, and 2 south of Loveland Pass 70 mph.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
May 6, 10:06 AM MST to May 7, 3:35 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
51 kt (59 mph) estimated gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Here's a list of the strongest winds reports: I-25 and Buckeye Road 59 MPH, Buckeye 59 MPH, and Livermore 58 MPH.

High Wind, C & S Weld County

When
May 6, 11:06 AM MST to May 7, 12:55 AM MST
Where
C & S Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Here's a list of the strongest wind gusts: I-25 at Wyoming Border 61 MPH, I-25 Berthoud 60 MPH, I-25 Berthoud Hill 59 MPH, and Briggsdale 58 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166103, 1165985, 1166101, 1166104, 1166113, 1166105, 1166107, 1166106.